Texas, 2011

Excessive Heat in Texas, August 1 to 31, 2011

August 1 to 31, 2011 · NWS SHV · 21 events in 21 counties and zones

6 degrees. 1 degrees in 2010.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

August of 2011 will go down as the warmest month on record in Tyler, Texas with an average monthly temperature of 92.6 degrees. This breaks the previous all time warmest month on record set just one month earlier in Tyler of 90.9 degrees in July of 2011 and shattered the previous warmest August record of 88.1 degrees in 2010. During the month of August, 2011, the city of Tyler saw 29 days at or above 100 degrees. There were 16 record highs recorded during the month and 23 record high minimum temperatures recorded for Tyler in August, 2011. Tyler set a record for consecutive days above 100 degrees with 46 which began on June 28th, 2011 and ended on August 13th, 2011. Records for Tyler date back to 1896.

For the meteorological summer of 2011 (June through August) in Tyler, the average temperature was 90.1 degrees. This easily broke the former warmest summer on record during 1998 with an average temperature of 87.1 degrees. Tyler saw an incredible 75 days with 100 degrees or greater being reached in the summer of 2011 with 27 of those days having been 105 degrees or greater. Tyler's warmest temperature reached during the summer of 2011 was 110 degrees recorded on August 2nd and 3rd.

For the month of August in Longview, Texas, there were 10 record high temperatures recorded and 18 record high minimum temperatures recorded. In August, Longview reached or exceeded 100 degrees 29 days. August of 2011 was the warmest August and warmest month on record for any month. The average August monthly temperature in 2011 was 91.6 degrees. The previous warmest month on record was 89.4 degrees set back in July of 1998. The previous warmest August on record was 88.8 degrees set back in 1934. Longview records date back to 1902.

For the meteorological summer of 2011 (June through August) in Longview, the century mark was reached or exceeded a total of 67 days with 26 days having reached 105 degrees or higher. Longview's average summer temperature for 2011 was 89.1 degrees. This easily breaks the former warmest summer on record during 1934 with an average summer temperature of 86.9 degrees.

For the month of August in Lufkin, Texas, there were 11 record high temperatures recorded for the month and 5 record high minimum temperatures recorded. In August, Lufkin reached or exceeded 100 degrees 30 days. August of 2011 was the warmest August and warmest month on record for any month. The average August monthly temperature in 2011 was 89.7 degrees. The previous warmest month on record was 87.7 degrees set back in July of 1998 and August 2010. Lufkin set an all time consecutive 100 degree record of 26 days which began back on July 30th, 2011 and ended on August 24th, 2011. The previous record was 15 consecutive days set back in 1951 and 1998. Lufkin records date back to 1906.

For the meteorological summer of 2011 (June through August), Lufkin saw 56 days of at least 100 degrees and 13 of those days with a temperature of at least 105 degrees. Lufkin's average summer temperature for 2011 was 87.1 degrees. This |ranks as the warmest summer of record with an average temperature of 87.1 degrees.|The previous record summer was 86.0 degrees set back in 1934.

Other notable high temperature recorded during the month of August in Northeast Texas was Jefferson, Texas which reached 112 degrees on August 3rd and 4th and 110 degrees in Center and Gilmer on August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 8:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CDT SUN JUL 31 2011

.DISCUSSION...
WEAK CONVECTION ALONG AND NORTH OF AN OUTFLOW BOUNDARY EXTENDING
FROM MARSHALL TEXAS TO NEAR MONROE LOUISIANA CONTINUING TO SLIDE
SOUTH AND EXPECTED TO FULLY DISSIPATE BY MIDNIGHT. ADJUSTED GRIDS
TO MAINTAIN MENTION OF PRECIPITATION AND MOSTLY CLOUDY SKIES
ACROSS THE NORTHERN ZONES THROUGH THE REMAINDER OF THE
EVENING...WITH IMPROVING CONDITIONS THEREAFTER.
OTHERWISE...FORECAST LOOKS ON TRACK. /05/
&&

.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH THE NEXT 24 HOUR TERMINAL FORECAST
PERIOD. ISOLATED CONVECTION WILL DEVELOP AGAIN MONDAY AFTERNOON AND
CONTINUE UNTIL AROUND 02/01Z.  SURFACE WINDS LIGHT VARIABLE TONIGHT
BECOMING NORTHEAST 5 TO 10 KTS AFTER 01/15Z.
/14/

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SUN JUL 31 2011/

DISCUSSION...
TODAY/S ISLD CONVECTION MAY BE OUR LAST BEST CHANCE AT ANY
CONVECTION FOR THE NEXT SEVERAL DAYS...AS THE UPPER RIDGE BEGINS
TO REINFORCE ITSELF OVER THE SRN PLAINS.

WITH THE RIDGE STRENGTHENING AND DRIFTING OVERHEAD...GUIDANCE
CONTINUES TO INDICATE THAT A SIGNIFICANT AND POTENTIALLY DANGEROUS
HEAT SPELL IS UPON US. MAV/MEX NUMBERS ARE RUNNING LOW /99-102/
AS HAS BEEN THE CASE THIS SPRING/SUMMER...BUT MET NUMBERS ARE
PUSHING 110 FOR PARTS OF E TX BY MIDWEEK. IN ADDITION...HEAT
INDICES ARE PUSHING THE UPPER ENVELOPE OF HEAT ADVISORY CRITERIA
IN SOME SPOTS TODAY...AND WILL LIKELY EXCEED THIS LIMIT AT MOST
LOCATIONS BY MONDAY AFTN...DESPITE AMPLE AFTN MIXING. THAT SAID...
EXCESSIVE HEAT WARNING WILL BE IN EFFECT FOR MONDAY...AND WILL
LIKELY NEED TO BE EXTENDED AS THE WEEK MOVES ON. UNFORTUNATELY...
MODELS INDICATE NO REAL RELIEF IN SIGHT. WHEN ALL IS SAID AND
DONE...WE MAY HAVE SOME NEW MAX TEMP RECORDS FOR THE FIRST WEEK OF
AUGUST. /12/

AVIATION...
VERY ISOLATED CONVECTION DEVELOPING ALONG AND NORTHWEST OF THE
I-30 CORRIDOR THIS AFTERNOON. A SLOW SOUTHWARD DRIFT WAS NOTED TO
THE CONVECTION OVER THE PAST HOUR AND THUS...WILL NEED TO WATCH
THIS CLOSELY THIS AFTERNOON IN CASE ANYTHING CAN GET CLOSE TO OUR
NORTHERN AND WESTERN MOST TERMINAL LOCATIONS. OTHERWISE...OUTSIDE
OF LATE AFTERNOON/EVENING CONVECTION...EXPECT VFR CONDITIONS TO
PREVAIL. PREVAILED VARIABLE WINDS ACROSS THE EASTERN TERMINALS
THROUGH 18Z MON AND BEYOND TNGT...PREVAILED S TO SW WINDS OF 5 TO
8 KTS ACROSS THE WESTERN TERMINAL LOCATIONS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80 104  80 105  80 /  20  10  10  10  10
MLU  80 102  79 103  79 /  20  20  20  10  10
DEQ  79 105  78 106  79 /  20  10  10   0  10
TXK  80 104  79 105  80 /  20  10  10  10  10
ELD  79 103  78 103  79 /  20  10  10  10  10
TYR  81 106  82 107  82 /  20  10  10  10  10
GGG  81 104  81 106  81 /  20  10  10  10  10
LFK  79 103  78 104  80 /  10  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

05/14
Hazardous weather outlook, Jul 31, 10:22 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT SUN JUL 31 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1122 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...AS A WEAK UPPER DISTURBANCE PUSHES SOUTH ACROSS
ARKANSAS. BRIEF HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
WILL ACCOMPANY ANY STRONG STORMS. MEANWHILE...A HEAT ADVISORY
IS IN EFFECT...AS OUR AIR TEMPERATURES RESUME TRIPLE DIGITS
AREAWIDE...AND HEAT INDEX READINGS REACH ABOVE THE 105 DEGREE
MARK. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY
FOR EXTENDED TIME SPENT OUTDOORS...OR IN AN INSUFFICIENTLY COOLED
BUILDING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

OTHER THAN LATE DAY ISOLATED THUNDERSTORMS FOR MONDAY...LITTLE IF
ANY RAIN WILL OCCUR THIS WEEK AS THE UPPER RIDGE MOVES BACK OVER
THE FOUR STATE REGION. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE
TO HEAT UP...POSSIBLY EVEN INTO THE 105 TO 110 DEGREE RANGE FOR
MOST OF THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL
BE NEEDED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Angelina

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Official NWS Observations
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Excessive Heat, Bowie

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Official NWS Observations
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Official NWS Observations
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Official NWS Observations
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Excessive Heat, Harrison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Official NWS Observations
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Official NWS Observations
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Excessive Heat, Panola

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Official NWS Observations
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Excessive Heat, Red River

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Official NWS Observations
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Official NWS Observations
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Excessive Heat, Sabine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Official NWS Observations
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Excessive Heat, San Augustine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Official NWS Observations
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Official NWS Observations
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Official NWS Observations
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Official NWS Observations
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Official NWS Observations
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334085, 334087, 334088, 334090, 334091, 334093, 334094, 334095, 334096, 334097, 334098, 334099, 334100, 334101, 334103, 334104, 334105, 334106, 334108, 334109, 334111.